Erythromycin-Induced Ototoxicity: A Case Report and Review of the Literature
Erythromycin is considered a safe antibiotic.
However, advanced age, renal dysfunction, hepatic
dysfunction, and high-dose erythromycin (Ž 4 g/day)
are risk factors for erythromycin-induced ototoxicity.
This condition usually presents as significant bilateral
hearing loss, with tinnitus and vertigo occurring in a
minority of cases. The ototoxicity develops quickly, with
a typical onset of 3 to 4 days, and is usually reversible
upon a reduction of the dose or discontinuation of the
drug, although there are 4 published cases of
irreversible ototoxicity. Erythromycin-induced ototoxicity
may be an underrecognized adverse effect. Clinicians
should be aware of the potential for this problem and
should monitor for signs of ototoxicity, especially in
patients with any of the known risk factors. We report a
case of erythromycin-induced ototoxicity and review the
literature on this adverse effect.
After publication of a manuscript in the CJHP, the authors of the manuscript must obtain written permission from the CSHP (firstname.lastname@example.org) before reproducing any text, figures, tables, or illustrations from the work in future works of their own. If a submitted manuscript is declined for publication in the CJHP, all said rights shall revert to the authors. Please note that any forms (e.g., preprinted orders and patient intake forms) used by a specific hospital or other health care facility and included as illustrative material with a manuscript are exempt from this copyright transfer. The CJHP will require a letter from the hospital or health care facility granting permission to publish the document(s).
Copyright © Canadian Society of Hospital Pharmacists.